Background: Tumor necrosis factor-α (TNF-α) inhibitors have been reported to induce new-onset psoriasis.
Objective: To better define the demographic, clinical features, and treatment approach of TNF-α inhibitor-induced psoriasis.
Methods: Systematic review of published cases of TNF-α inhibitor-induced psoriasis.
Results: We identified 88 articles with 216 cases of new-onset TNF-α inhibitor-induced psoriasis. The mean age at psoriasis onset was 38.5 years. The most common underlying diseases were Crohn disease (40.7%) and rheumatoid arthritis (37.0%). Patients underwent TNF-α therapy for an average of 14.0 months before psoriasis onset with 69.9% of patients experiencing onset within the first year. The majority of patients received skin-directed therapy, though patients who discontinued TNF therapy had the greatest resolution of symptoms (47.7%) compared with those who switched to a different TNF agent (36.7%) or continued therapy (32.9%).
Limitations: Retrospective review that relies on case reports and series.
Conclusion: While TNF-α inhibitor cessation may result in resolution of induced psoriasis, lesions may persist. Decisions regarding treatment should be weighed against the treatability of TNF-α inhibitor-induced psoriasis, the severity of the background rheumatologic or gastrointestinal disease, and possible loss of efficacy with cessation followed by retreatment. Skin-directed therapy is a reasonable initial strategy except in severe cases.
Keywords: adalimumab; adverse event; certolizumab; etanercept; golimumab; infliximab; medication side effect; psoriasis; tumor necrosis factor-α inhibitor; tumor necrosis factor-α-induced psoriasis.
Copyright © 2016 American Academy of Dermatology, Inc. Published by Elsevier Inc. All rights reserved.